MAUDE Adverse Event Report: US SURGICAL PUERTO RICO MULTIFIRE ENDO GIA; STAPLE, IMPLANTABLE

US SURGICAL PUERTO RICO MULTIFIRE ENDO GIA; STAPLE, IMPLANTABLE
Model Number 030805L
Medical Device Problem Codes Failure to Form Staple (2579); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blood Loss (2597); Radiation Exposure, Unintended (3164); No Code Available (3191)
Date of Event 04/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a laparoscopic donor nephrectomy, the stapler was fired on the ureter without incident then the stapler was reloaded and fired on the renal artery.When the stapler was opened, severe bleeding of more than 500cc was observed and there was interruption of the staple line.The laparoscopic procedure was converted to open; the kidney was removed for transplantation and the renal artery tissue was hand sewn and trimmed to stop the bleeding.Blood transfusion was required, surgical time and incision was extended and an x-ray was also done to determine if any components were left behind.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a laparoscopic donor nephrectomy, the stapler was fired on the ureter with out incident then the stapler was reloaded with the and fired on the renal artery.When the stapler was opened, severe bleeding of more than 500cc was observed as well as a staple line interruption and no complete staples observed on the staple formation.The laparoscopic procedure was converted to an open; the kidney was removed for transplantation and the renal artery tissue was hand sewn and trimmed to stop the bleeding.Blood transfusion was required, surgical time and incision was extended and an x-ray was also done to determine if any components were left behind.
 
Additional Manufacturer Narrative
Additional information: evaluation summary: post market vigilance (pmv) led an evaluation of one device.Nicks were observed on the knife blade.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.Replication of the observed damage may occur if the instrument is applied over an obstruction.The instructions for use also states: when positioning the instrument on the application site ensure that no obstructions such as previously clips are incorporated into the instrument jaws.Firing over an obstruction may result in improperly formed staples.Improperly formed staples may result in leakage or disruption of the staple line.The root cause of the observed damage was misuse of the product which caused or contributed to the reported condition.No further actions have been deemed necessary at this time.If information is provided in the future, a supplemental report will be issued.

Brand Name
MULTIFIRE ENDO GIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
MDR Report Key7495791
Report Number2647580-2018-02346
Device Sequence Number18880617
Product Code GDW
UDI-Device Identifier20884523003762
UDI-Public20884523003762
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K900129
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Model Number030805L
Device Catalogue Number030805L
Device Lot NumberP7K0843MX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2018
Initial Date Received by Manufacturer 04/26/2018
Supplement Date Received by Manufacturer11/14/2018
12/17/2018
Initial Report FDA Received Date05/08/2018
Supplement Report FDA Received Date12/06/2018
01/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR